Optimal Control of Elliptic Variational–Hemivariational Inequalities

  • Zijia Peng
  • Karl Kunisch


This paper deals with the optimality system of an optimal control problem governed by a nonlinear elliptic inclusion and a nonsmooth cost functional. The system describing the state consists of a variational–hemivariational inequality, the solution mapping of which with respect to the control is proved to be weakly closed. Existence of optimal pairs for the optimal control problem is obtained. Approximation results and abstract necessary optimality conditions of first order are derived based on the adapted penalty method and nonsmooth analysis techniques. Moreover, the optimality system for a class of obstacle problems with nonmonotone perturbation is given.


Hemivariational inequality Optimality system Necessary optimality condition Obstacle 

Mathematics Subject Classification

47J20 49J20 49J40 49K20 



The authors would like to thank the reviewers for their useful suggestions which improve the presentation of the manuscript. This work was carried out while Z. Peng was a visiting associate professor at the Institute for Mathematics and Scientific Computing, University of Graz, Austria. Z. Peng was supported by NNSF of China Grant 11561007 and the Special Funds of Guangxi Distinguished Experts Construction Engineering. K. Kunisch was supported by the ERC Advanced Grant 668998 (OCLOC) under the EUs H2020 research program.


  1. 1.
    Tiba, D.: Optimal Control of Nonsmooth Distributed Parameter Systems. Lecture Notes in Mathematics, vol. 1459. Springer, Berlin (1990)CrossRefzbMATHGoogle Scholar
  2. 2.
    Tröltzsch, F.: Optimal control of partial differential equations: theory, methods and applications. In: Graduate Studies in Mathematics, vol. 112. AMS Providence, Rhode Island (2010)Google Scholar
  3. 3.
    Barbu, V.: Analysis and Control of Nonlinear Infinite Dimensional Systems. Academic Press, San Diego (1993)zbMATHGoogle Scholar
  4. 4.
    Ito, K., Kunisch, K.: Optimal control of elliptic variational inequalities. Appl. Math. Optim. 41, 343–364 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bergounioux, M.: Optimal control of problems governed by abstract elliptic variational inequalities with state constraints. SIAM J. Control Optim. 36, 273–289 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Ito, K., Kunisch, K.: On the lagrange multiplier approach to variational problems and applications. In: Monographs and Studies in Mathematics, vol. 24. SIAM, Philadelphia (2008)Google Scholar
  7. 7.
    Ito, K., Kunisch, K.: Optimal control of parabolic variational inequalities. J. Math. Pures Appl. 93, 329–360 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Rindler, F.: Optimal control for nonconvex rate-independent evolution processes. SIAM J. Control Optim. 47, 2773–2794 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Panagiotopoulos, P.D.: Inequality Problems in Mechanics and Applications: Convex and Nonconvex Energy Functions. Birkhäuser, Basel (1985)CrossRefzbMATHGoogle Scholar
  10. 10.
    Panagiotopoulos, P.D.: Hemivariational Inequalities: Applications in Mechanics and Engineering. Springer, Berlin (1993)CrossRefzbMATHGoogle Scholar
  11. 11.
    Naniewicz, Z., Panagiotopoulos, P.D.: Mathematical Theory of Hemivariational Inequalities and Applications. Marcel Dekker, New York (1995)zbMATHGoogle Scholar
  12. 12.
    Carl, S., Le, V.K., Motreanu, D.: Nonsmooth Variational Problems and Their Inequalities: Comparison Principles and Applications. Springer, New York (2007)CrossRefzbMATHGoogle Scholar
  13. 13.
    Migórski, S., Ochal, A., Sofonea, M.: Nonlinear inclusions and hemivariational inequalities. Models and analysis of contact problems. In: Advances in Mechanics and Mathematics, vol. 26. Springer, New York (2013)Google Scholar
  14. 14.
    Peng, Z.: Existence and regularity results for doubly nonlinear inclusions with nonmonotone perturbation. Nonlinear Anal. 115, 71–88 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Gasiński, L., Liu, Z., Migórski, S., Ochal, A., Peng, Z.: Hemivariational inequality approach to evolutionary constrained problems on star-shaped sets. J. Optim. Theory Appl. 164, 514–533 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Lahmdani, A., Chadli, O., Yao, J.C.: Existence of solutions for noncoercive hemivariational inequalities by an equilibrium approach under pseudomonotone perturbation. J. Optim. Theory Appl. 160, 49–66 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Peng, Z., Liu, Z., Liu, X.: Boundary hemivariational inequality problems with doubly nonlinear operators. Math. Ann. 356, 1339–1358 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Miettinen, M., Haslinger, J.: Approximation of optimal control problems of hemivariational inequalities. Numer. funct. Anal. Optimiz. 13, 43–68 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Haslinger, J., Panagiotopoulous, P.D.: Optimal control of hemivariational inequalities: approximation results. In: ISNM 99, pp. 165–173. Birkhäuser, Basel (1991)Google Scholar
  20. 20.
    Panagiotopoulous, P.D.: Optimal control of systems governed by variational–hemivariational inequalities. In: ISNM 101, pp. 161–181. Birkhäuser, Basel (1991)Google Scholar
  21. 21.
    Panagiotopoulous, P.D.: Optimal control of systems governed by hemivariational inequalities. Necessary conditions. In: ISNM 95, pp. 207–228. Birkhäuser, Basel (1990)Google Scholar
  22. 22.
    Miettinen, M.: Approximation of Hemivariational Inequalities and Optimal Control Problems. University of Jyväskylä Department of Mathematics Report, vol. 59 (1993)Google Scholar
  23. 23.
    Gasiński, L.: Optimal shape design problems for a class of systems described by parabolic hemivariational inequality. J. Global Optim. 12, 299–317 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Denkowski, Z., Migórski, S.: Optimal shape design problems for a class of systems described by hemivariational inequalities. J. Global Optim. 12, 37–59 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Migórski, S., Ochal, A.: Optimal control of parabolic hemivariational inequalities. J. Global Optim. 17, 285–300 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Migorski, S.: Evolution hemivariational inequalities in infinite dimension and their control. Nonlinear Anal. 47, 101–112 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Liu, Z., Zeng, B.: Optimal control of generalized quasi-variational hemivariational inequalities and its applications. Appl. Math. Optim. 72, 305–323 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Park, J.Y., Jeong, J.U.: Optimal control of hemivariational inequalities with delays. Taiwan. J. Math. 15, 433–447 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Denkowski, Z., Migórski, S., Ochal, A.: A class of optimal control problems for piezoelectric frictional contact models. Nonlinear Anal. Real World Appl. 12, 1883–1895 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Sofonea, M.: Optimal control of a class of variational–hemivariational inequalities in reflexive Banach spaces. Appl. Math. Optim. (2017).
  31. 31.
    Clarke, F.H.: Optimization and Nonsmooth Analysis. Wiley, New York (1983)zbMATHGoogle Scholar
  32. 32.
    Zeidler, E.: Nonlinear Functional Analysis and Applications. II A/B. Springer, New York (1990)zbMATHGoogle Scholar
  33. 33.
    Chang, K.C.: Variational methods for non-differentiable functionals and their applications to partial differential equations. J. Math. Anal. Appl. 80, 102–129 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Goeleven, D., Motreanu, D., Dumont, Y., Rochdi, M.: Variational and Hemivariational Inequalities: Theory Methods and Applications. Kluwer, Boston (2003)zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Guangxi Key Laboratory of Universities Optimization Control and Engineering Calculation, and College of SciencesGuangxi University for NationalitiesNanningPeople’s Republic of China
  2. 2.Institut für MathematikKarl-Franzens-Universität GrazGrazAustria

Personalised recommendations